Kansas, 2014

Flood and Hail in Kansas, June 22 to 23, 2014

June 22 to 23, 2014 · NWS ICT · 7 events in 4 counties and zones

Scattered thunderstorms, a few that were severe, hit parts of Central & South-Central Kansas with 1-inch hail, 60-70 mph winds & very heavy rains that caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms, a few that were severe, hit parts of Central & South-Central Kansas with 1-inch hail, 60-70 mph winds & very heavy rains that caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 1:37 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 1:37 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 231 PM CDT SUN JUN 22 2014

ISOLATED...DIURNAL PULSE-TYPE CONVECTION CONTINUES IN SOUTHEAST KS
THIS AFTERNOON IN UNCAPPED...HIGH PW AIRMASS WITH WEAKER SHEAR. A
FRONTAL BOUNDARY EXTENDED FROM CENTRAL IOWA TO NORTHWESTERN KANSAS
AS OF MID AFTERNOON. DEWPOINTS IN MID 60S/~70 ALONG WITH STRONG
HEATING ALONG/SOUTH OF THE BOUNDARY ARE ALLOWING MLCAPES OF 2500
TO 3000 J/KG. WEAK CONVERGENCE ALONG THE BOUNDARY ALONG WITH
WEAKLY DIFFLUENT FLOW ALOFT SHOULD ALLOW STRONG-SEVERE STORMS TO
INITIATE ALONG THE FRONT BY LATE AFTERNOON. 25-35 KNOTS EFFECTIVE
BULK SHEAR AND MODERATE-LARGE LOW-LEVEL DEWPOINT DEPRESSIONS
SUPPORT BOTH LARGE HAIL AND DAMAGING WINDS LATE THIS
AFTERNOON...WITH A LIKELY TRANSITION TO A MOSTLY STRONG-DAMAGING
WIND THREAT THIS EVENING AS COLD POOLS MERGE WITH MCS DEVELOPMENT.
OTHER MCS ACTIVITY MAY DEVELOP FROM STORMS COMING OUT OF EASTERN
COLORADO IN UPSLOPE REGIME...WHICH COULD AFFECT OUR AREA LATER
THIS EVENING INTO MONDAY MORNING.

WITH PWS OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY RAINFALL (MAX RAIN
AMOUNTS 1-3 INCHES) IS EXPECTED IN CENTRAL/SOUTH CENTRAL KS TONIGHT
WHERE STRONGEST MOISTURE TRANSPORT IS PROJECTED. LINGERING
CONVECTION APPEARS LIKELY MONDAY ESPECIALLY EAST OF THE KS
TURNPIKE...WITH STORMS GRADUALLY ENDING IN CENTRAL KS BEHIND
DEPARTING MCV. THE EFFECTIVE FRONTAL BOUNDARY SHOULD PUSH OUT OF FAR
SOUTHEAST KS MONDAY NIGHT BEFORE WASHING OUT TO OUR SOUTH. THE NEXT
CHANCE OF STORMS COULD COME TUESDAY NIGHT INTO WEDNESDAY...WITH
MOIST UPSLOPE FLOW POTENTIALLY INTIATING STORMS OVER THE CENTRAL
HIGH PLAINS TUES PM/EVE...WITH A LIKELY EASTWARD TRANSLATION TO
THIS CONVECTION GIVEN WEST-NORTHWESTLY FLOW ALOFT.

HIGHS MONDAY SHOULD BE 5-12 DEGREES LOWER THAN TODAY BEHIND THE FRONT
AND CONVECTION...WITH TEMPS NEAR TO SLIGHTLY BELOW SEASONAL
AVERAGES TUESDAY-WEDNESDAY.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN JUN 22 2014

MEDIUM RANGE MODELS WERE IN REASONABLE AGREEMENT ON THE LARGE-SCALE
UPPER PATTERN...SHOWING MEAN UPPER TROUGHING OVER THE PACIFIC
NORTHWEST WITH UPPER RIDGING OVER THE SOUTHEAST CONUS DURING THIS
EXTENDED PERIOD. THIS PATTERN FAVORS PERSISTENT LEE TROUGHING...WITH
SOUTHERLY FLOW MAINTAINING RICH GULF MOISTURE/INSTABILITY ACROSS THE
KANSAS REGION...ALONG WITH SEASONABLY VERY WARM/HUMID CONDITIONS.
GIVEN THE ABSENCE OF A PROGGED SYNOPTIC FRONT IN THE AREA...AND MOST
GUIDANCE SUGGESTING MID-LEVEL TEMPS WARMING SOME...THINK MOST OF
THIS EXTENDED PERIOD WILL FEATURE DRY WEATHER.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1242 PM CDT SUN JUN 22 2014

MVFR/BRIEF IFR CONDITIONS LIKELY IN ORGANIZED THUNDERSTORMS...
OTHERWISE VFR AT ALL SITES/TIMES. SURFACE BOUNDARY IN THE VICINITY
OF KRSL AT THIS TIME...WHICH WILL LIKELY BE INITIATION POINT FOR
CONVECTION THIS AFTERNOON. ANTICIPATE STORMS TO GRADUALLY OVERSPREAD
THE REMAINDER OF THE SITES DURING THE EVENING/OVERNIGHT HOURS.
SMALL CHANCE THAT AIRMASS TYPE STORMS COULD DEVELOP AHEAD OF THE
BOUNDARY...ESPECIALLY AT KCNU/SOUTHEAST KS WHERE SURFACE DEWPOINTS
ARE IN THE LOWER 70S. VFR CONDITIONS EXPECTED BEHIND THE STORMS. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  84  66  86 /  80  60  10  10
HUTCHINSON      68  84  65  86 /  80  30  10  10
NEWTON          68  83  65  85 /  80  50  10  10
ELDORADO        69  83  65  85 /  70  70  10  10
WINFIELD-KWLD   70  84  67  86 /  70  60  10  10
RUSSELL         64  83  63  85 /  80  20  10  10
GREAT BEND      64  83  63  85 /  80  20  10  10
SALINA          67  84  64  86 /  80  30  10  10
MCPHERSON       67  83  64  85 /  80  40  10  10
COFFEYVILLE     70  83  68  86 /  60  60  30  10
CHANUTE         70  82  67  85 /  60  60  10  10
IOLA            70  81  66  85 /  60  60  10  10
PARSONS-KPPF    70  82  67  86 /  60  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 2:27 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN JUN 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO MARGINALLY SEVERE STORMS WILL AFFECT THE AREA LATE THIS
AFTERNOON INTO TONIGHT. THE SEVERE THREAT AREA WILL BE TO THE
NORTHWEST OF THE KANSAS TURNPIKE UNTIL ABOUT MID EVENING. THE MAIN
STORM THREATS ACROSS CENTRAL KANSAS WILL BE HAIL TO QUARTER SIZE
AND WIND GUSTS TO 60 MPH...IN ADDITION TO LOCALLY HEAVY RAINFALL.
ACROSS SOUTHEAST KANSAS...THE MAIN THREATS WILL BE HAIL TO DIME
SIZE...WIND GUSTS TO 40 MPH AND DOWNPOURS. ALTHOUGH STORM
INTENSITY SHOULD DIMINISH LATER TONIGHT...THE THREAT FOR LOCALLY
HEAVY RAINFALL WILL EXIST IN CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER ACROSS THE AREA INTO MONDAY...WHILE
DIMINISHING FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED.

SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH ANY STORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO MID EVENING...TO
THE NORTHWEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 22, 2:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUN 22 2014

KSZ032-222115-
RUSSELL-
339 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3895 9904 3896 9849 3870 9849 3870 9904
TIME...MOT...LOC 2039Z 231DEG 3KT 3883 9886

HOWERTON
Local storm report, Jun 22, 3:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 S GORHAM              38.78N 99.02W
06/22/2014  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMC
Local storm report, Jun 22, 3:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GORHAM                  38.88N 99.02W
06/22/2014  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMC

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Russell

When
June 22, 3:40 PM CST to 3:43 PM CST
Where
Russell County, Gorham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.880, -99.020

Hail, Russell

When
June 22, 3:48 PM CST to 3:50 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Hail, Barton

When
June 22, 3:58 PM CST to 4:00 PM CST
Where
Barton County, 3.2 mi NNW of Galatia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -99.000

Thunderstorm Wind, Barton

When
June 22, 4:40 PM CST to 4:45 PM CST
Where
Barton County, 3.5 mi S of Hoisington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.470, -98.780

Very heavy rains that reduced visibilities to 1/4 mile were also reported.

Heavy Rain, Rice

When
June 22, 5:44 PM CST to 6:00 PM CST
Where
Rice County, 6.52 mi W of Geneseo
Reported by
Broadcast Media
Coordinates
38.510, -98.270

Television station, KWCH, reported, via twitter, that 4 inches of rain had occurred near Fredrick.

Thunderstorm Wind, Sedgwick

When
June 22, 8:15 PM CST to 8:17 PM CST
Where
Sedgwick County, 0.69 mi N of Oaklawn
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.610, -97.300

Flood, Sedgwick

When
June 22, 9:23 PM CST to June 23, 12:30 AM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn to 0.55 mi N of Oaklawn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.600, -97.310

Television station KAKE reported, via twitter, that cars were submerged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519622, 519623, 519624, 519627, 519626, 519628, 519619.